Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2017 (2017), Article ID 7359095, 7 pages
Case Report

Clozapine-Induced Microseizures, Orofacial Dyskinesia, and Speech Dysfluency in an Adolescent with Treatment Resistant Early Onset Schizophrenia on Concurrent Lithium Therapy

1Texas Tech University Health Sciences Center School of Medicine, Department of Psychiatry, Lubbock, TX, USA
2Texas Tech University Health Sciences Center School of Medicine, Lubbock, TX, USA
3Texas Tech University Health Sciences Center School of Medicine and Graduate School of Biomedical Sciences, MD/PhD Program, Lubbock, TX, USA

Correspondence should be addressed to Vivekananda Rachamallu

Received 5 May 2017; Accepted 3 July 2017; Published 1 August 2017

Academic Editor: Lut Tamam

Copyright © 2017 Vivekananda Rachamallu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Clozapine is an atypical antipsychotic used in the treatment of refractory schizophrenia. It has a well-known side effect profile, including agranulocytosis, decreased seizure threshold, and tardive dyskinesia. In addition, numerous case reports have described clozapine-induced stuttering in adults. However, there has been only one previous case report describing it in the adolescent population. In addition, concurrent lithium therapy has been shown to enhance the neurotoxic effects of antipsychotics and lower the seizure threshold. Here, we report on the development of clozapine-induced microseizures, orofacial dyskinesia, and stuttering in a 17-year-old adolescent male with treatment of refractory early onset schizophrenia on clozapine and concurrent lithium therapy. The patient’s symptoms of schizophrenia responded well to the clozapine regimen. However, with the escalating dose of clozapine, the patient developed speech dysfluency in the form of stuttering and perioral twitching. An electroencephalogram confirmed seizure activity. Due to similarities with tardive dyskinesia, symptoms of microseizures induced by atypical antipsychotics may not be accurately diagnosed. A multidisciplinary treatment of speech dysfluency is of particular importance in the adolescent schizophrenic patients, who are expected to have longer duration of lifetime exposure to antipsychotics and in whom peer group interaction is crucial for normal personal and social development.